Alert archive / Missouri / Flash Flood Warnings in 2008
Flash Flood Warning 10, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Mar 17, 2008, 11:36 PM CDT for 6 counties in Missouri; Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 17, 2008, 11:36 PM CDT (04:36 UTC)
- Expired
- Mar 18, 2008, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Crawford County, MO, Franklin County, MO, Jefferson County, MO, Saint Francois County, MO, Sainte Genevieve County, MO, Washington County, MO
The radar
The St Louis radar (KLSX), 79 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 2:00 AM CDT | FLASH FLOOD | Steelville, MO | 8 TO 12 INCHES OF WATER ON HWY 19 SOUTH OF STEELVILLE |
| Mar 18, 4:00 AM CDT | FLASH FLOOD | Farmington, MO | WATER COVERING MANY LOW BRIDGE CROSSINGS ACROSS COUNTY |
| Mar 18, 4:00 AM CDT | FLASH FLOOD | Potosi, MO | WATER COVERING SEVERAL STREETS IN POTOSI. WATER ON OTHER ROADS IN COUNTY...HWY 47 AT NEW DIGGINS RD...LICK SKILLET RD AND JOHN SMITH RD. |
| Mar 18, 5:00 AM CDT | FLASH FLOOD | Ste. Genevieve, MO | WATER COVERING MANY LOW WATER BRIDGES ACROSS COUNTY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 144 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 393 m²/s²
- 0-3 km storm-relative helicity
- 457 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLSX 180443
FFWLSX
ILC133-157-163-MOC055-071-099-186-187-221-181030-
/O.NEW.KLSX.FF.W.0010.080318T0436Z-080318T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 PM CDT MON MAR 17 2008
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CRAWFORD COUNTY IN EAST CENTRAL MISSOURI
SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL MISSOURI
JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
WASHINGTON COUNTY IN EAST CENTRAL MISSOURI
NORTHERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI
STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
MONROE COUNTY IN SOUTHWEST ILLINOIS
RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
SOUTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 530 AM CDT
* AT 1132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD RAIN AND THUNDERSTORMS OVER THE WARNED AREA. LOCALLY
HEAVY RAINFALL HAS BEEN OCCURRING AND RADAR ESTIMATES THAT NEARLY
2 INCHES OF RAIN HAS FALLEN ALONG AN AXIS FROM HILLSBORO TO
CHERRYVILLE SINCE 900 PM. HEAVY RAIN IS EXPECTED TO CONTINUE
THROUGH THE NIGHT WITH AN ADDITIONAL 2 TO 4 INCHES OF RAIN
EXPECTED.
* FLASH FLOODING CAN BE EXPECTED ACROSS THE AREA...AND WILL BE
AFFECTING WATERLOO...VALMEYER...TILDEN...SPARTA...SMITHTON...RED
BUD...NEW DESIGN...NEW ATHENS...MILLSTADT...MASCOUTAH...MARISSA...
FREEBURG...FOUNTAIN...EVANSVILLE...COULTERVILLE...COLUMBIA...
BALDWIN...SULLIVAN...RICHWOODS...PEVELY...PARKWAY...OLYMPIAN
VILLAGE...LONEDELL...LEASBURG...HILLSBORO...HERCULANEUM...FESTUS...
DITTMER...DE SOTO...CRYSTAL CITY...CEDAR HILL...BOURBON...
BARNHART...ANTONIA AND ANTHONIES MILL.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. AVOID LOW WATER CROSSINGS AS THEY WILL
BE FLOODED AND IMPASSABLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3773 9131 3777 9133 3778 9154 3819 9154
3840 9073 3840 9033 3851 9026 3851 8972
3821 8972 3821 8960 3794 8962 3782 8968
3789 8984 3787 8989 3788 8994 3774 9008
TIME...MOT...LOC 0436Z 180DEG 0KT 3808 9069
$$
GLASSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 6:50 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, Mar 17, 6:50 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
650 PM CDT MON MAR 17 2008
.DISCUSSION...
HAVE NOT MADE MUCH CHANGES TO GOING FORECAST WHICH HANDLES
IMPENDING EXCESSIVE RAINFALL EVENT WELL AND DO NOT PLAN ANY
CHANGES TO GOING WATCHES.
BUSY DAY SO FAR TODAY AS WIDESPREAD SHRA/TSRA DEVELOPED ON THE NOSE
OF A BROAD LOW LEVEL JET LATE LAST NIGHT AND CONTINUED INTO MOST
OF TODAY. MODELS ARE IN GENERAL AGREEMENT WITH THE WAY THIS SYSTEM
WILL EVOLVE THE NEXT TWO DAYS. CWA WILL LIE UNDER SUSTAINED STRONG
VERTICAL ASCENT THROUGH TOMORROW CAUSED BY NORTHERN STREAM
SHORTWAVE TROUGH PASSING TO THE NORTH AND POSITION OF THE RIGHT
ENTRANCE REGION OF THE GREAT LAKES JET. FIRST AREA OF SHRA/TSRA
NOW OVER WRN AND NRN MO WILL CONTINUE INTO THE EVENING OVER THE
NRN PART OF THE CWA. 925-850MB MOISTURE CONVERGENCE AND THETA-E
ADVECTION WILL THEN FOCUS FARTHER SOUTHEAST OVER THE CNTRL AND
SERN PARTS OF THE CWA TONIGHT. THE LOW LEVEL JET WILL BEGIN TO
CROSS THE SURFACE COLD FRONT THAT WILL MOVE SLOWLY SEWD ACROSS THE
CWA TOMORROW. THIS WILL ACT TO FURTHER INCREASE LOW LEVEL
CONVERGENCE OVER THE SOUTHEASTERN HALF OF THE CWA TOMORROW AS 60KT
LOW LEVEL JET TRANSPORTS HIGHLY ANOMOLOUS AMOUNTS OF MOISTURE
NORTHWARD INTO AREA. PRECIPITABLE WATER VALUES ARE EXPECTED TO BE
IN EXCESS OF 1.5 INCHES MAKING ANY TSRA HIGHLY EFFICIENT RAINFALL
PRODUCERS.
MODELS ARE NOW SLOWER WITH EJECTING THE SOUTHERN STREAM TROUGH
NORTHEASTWARD ACROSS THE MIDWEST TUESDAY NIGHT INTO WEDNESDAY
MORNING. THIS WILL CONTINUE THE STRONG ASCENT ALONG WITH THE GREAT
LAKES JET STREAK. HAVE UPPED POPS INTO WEDNESDAY MORNING OVER THE
SOUTHERN PART OF THE CWA TO ACCOUNT FOR THE SLOWER MOVEMENT OF THE
LOW.
THE GFS/NAM/ECWMF/SREF ALL HAVE THE HEAVIEST RAINFALL AXIS ACROSS
SRN MO INTO SRN IL INCLUDING THE FAR SRN CWA WITH LESSER AMOUNTS
DOWN TO AROUND AN INCH OVER THE FAR NRN PART OF THE CWA. DO THINK
THAT THE GFSS TOTAL OF >9 INCHES OVER THE SRN THREE COUNTIES IS
MOST LIKELY TOO HIGH BECAUSE OF NOTICEABLE GRIDSCALE FEEDBACK...
BUT CERTAINLY THINK THAT 5-7 INCHES OF TOTAL RAINFALL IS POSSIBLE
OVER THE SRN COUNTIES BY WEDNESDAY BECAUSE EVEN THE SREF IS
SHOWING THIS.
TEMPERATURES ARE A BLEND OF GFS MOS AND SREF MEAN.
CONFIDENCE IN THE EXTENDED PART OF THE FORECAST (THURSDAY NIGHT INTO
NEXT MONDAY) IS LOWER TODAY AS OPERATIONAL MODELS AND THEIR
ENSEMBLES HAVE BEEN SHOWING INCREASING RUN-TO-RUN CONTINUITY
PROBLEMS. HAVE KEPT SLGT CHC OF SHRA IN FOR FRIDAY AS BOTH MODELS
INDICATE A WEAK SHORTWAVE TROUGH MOVING ACROSS MO/IL IN ZONAL FLOW.
LAST NIGHTS RUNS OF THE GFS/ECWMF DIGS A LESS AMPLIFIED/MORE
PROGRESSIVE TROUGH LATE IN THE WEEKEND INTO THE MIDWEST COMPARED
TO YESTERDAYS RUNS WHICH WAS DEEPER AND FARTHER TO THE WEST. WILL
STILL GO WITH CHC OF SHRA SATURDAY NIGHT AND SUNDAY AS THE TROUGH
PASSES THROUGH. TEMPERATURES ARE BASED MAINLY ON PERSISTENCE AND
HPC GUIDANCE.
BRITT
&&
.AVIATION...
FOR THE 00Z TAFS...
MAIN AREA OF PCPN ATTM EXTENDS FROM CENTRAL IL THRU NE MO INTO
CENTRAL MO THEN SWWD INTO SW MO AND NE OK. PCPN IS EXPECTED TO
GRADUALLY SHIFT EWD INTO THE STL AREA EARLY THIS EVENING. BULK OF
THE PCPN OVER THE LAST 3H IN THE TAF SITES HAS BEEN ALL RAIN BUT
THUNDER THREAT SHOULD ENTER THE PICTURE LATER THIS EVENING. AMOUNT
AND COVERAGE OF THUNDERSTORMS HAVE INCREASED QUICKLY ACROSS NE OK
AND SW MO SINCE 22Z AND THIS TREND SHOULD PERSIST AND EXPAND NEWD AS
LOW LEVEL FORCING INCREASES TONIGHT. RAIN AND THUNDERSTORMS SHOULD
IMPACT THE KCOU AND STL AREA TAFS WITH PRIMARILY MVFR CIGS. CIGS
WILL DROP INTO THE IFR RANGE UPON THE COLD FRONTAL PASSAGE LATE
TONIGHT INTO EARLY TUESDAY MORNING.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR CRAWFORD-FRANKLIN-
GASCONADE-JEFFERSON-LINCOLN-OSAGE-ST. CHARLES-ST. LOUIS-ST.
LOUIS CITY-WARREN-WASHINGTON.
FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH WEDNESDAY MORNING FOR
IRON-MADISON-REYNOLDS-ST. FRANCOIS-STE. GENEVIEVE.
FLOOD WATCH THROUGH TUESDAY EVENING FOR AUDRAIN-BOONE-CALLAWAY-
COLE-KNOX-LEWIS-MARION-MONITEAU-MONROE-MONTGOMERY-PIKE-
RALLS-SHELBY.
IL...FLOOD WATCH THROUGH LATE TUESDAY NIGHT FOR BOND IL-CALHOUN IL-
GREENE IL-JERSEY IL-MACOUPIN IL-MADISON IL-MONROE IL-
MONTGOMERY IL-ST. CLAIR IL.
FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH WEDNESDAY MORNING FOR
CLINTON IL-FAYETTE IL-MARION IL-RANDOLPH IL-WASHINGTON IL.
FLOOD WATCH THROUGH TUESDAY EVENING FOR ADAMS IL-BROWN IL-PIKE
IL.
&&
WFO LSXHazardous weather outlook, Mar 17, 3:44 PM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 344 PM CDT MON MAR 17 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 344 PM CDT MON MAR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS...PRODUCING HEAVY RAINFALL...WILL CONTINUE TO MOVE ACROSS MUCH OF THE FORECAST AREA TONIGHT. FLOODING ON LOCAL STREAMS...CREEKS AND RIVERS ARE LIKELY. LOW LYING AREAS AND LOW WATER CROSSINGS MAY ALSO EXPERIENCE FLASH FLOODING. SEE FLOOD WATCH AND WARNING PRODUCTS FOR SPECIFIC DETAILS ON THIS FLOODING EVENT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SEVERAL ROUNDS OF RAIN AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT ARE EXPECTED TO BRING 2 TO 4 INCHES OF RAINFALL TO THE AREA. LOCALLY HIGHER AMOUNTS UP TO 7 INCHES WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 44 IN MISSOURI AND INTERSTATE 70 IN ILLINOIS. THIS HEAVY RAINFALL WILL LIKELY CAUSE SERIOUS FLOODING ON LOCAL STREAMS...CREEKS AND RIVERS. LOW LYING AREAS AND LOW WATER CROSSINGS MAY ALSO EXPERIENCE FLASH FLOODING. SEE FLOOD WATCH AND WARNING PRODUCTS FOR SPECIFIC DETAILS ON THIS FLOODING EVENT. STRONG THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY OVER SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS. SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ASKED TO RELAY HEAVY RAINFALL AND FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN ST. LOUIS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CVKING
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 8:55 PM CDT | River Flood Warning | LSX | Crawford | 3 days |
| Mar 17, 8:55 PM CDT | River Flood Warning | LSX | Crawford, Washington | 4 days |
| Mar 18, 1:10 AM CDT | River Flood Warning | LSX | Marion | 9 hr |
| Mar 18, 5:20 AM CDT | River Flood Warning | LSX | Jefferson | 5 days |
| Mar 18, 9:31 AM CDT | River Flood Warning | LSX | Reynolds | 68 hr |
| Mar 18, 10:54 AM CDT | Flash Flood Warning | LSX | Iron, Madison, Reynolds | 6 hr |
| Mar 18, 11:05 AM CDT | River Flood Warning | LSX | Lincoln | 3 days |
| Mar 18, 11:31 AM CDT | River Flood Warning | LSX | Franklin, Jefferson | 5 days |
| Mar 18, 11:31 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 6 days |
| Mar 18, 11:31 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 6 days |
| Mar 18, 11:31 AM CDT | River Flood Warning | LSX | Jefferson, Saint Louis | 8 days |
| Mar 18, 12:12 PM CDT | River Flood Warning | LSX | Franklin | 4 days |
| Mar 18, 12:34 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 6 days |
| Mar 18, 12:34 PM CDT | River Flood Warning | LSX | Gasconade, Montgomery | 5 days |
| Mar 18, 1:25 PM CDT | River Flood Warning | LSX | Osage | 33 hr |
| Mar 18, 1:25 PM CDT | River Flood Warning | LSX | Osage | 5 days |
| Mar 18, 1:54 PM CDT | River Flood Warning | LSX | Marion | 23 hr |
| Mar 18, 1:54 PM CDT | River Flood Warning | LSX | Pike | 32 hr |
| Mar 18, 1:54 PM CDT | River Flood Warning | LSX | Pike | 7 days |
| Mar 18, 1:54 PM CDT | River Flood Warning | LSX | Lincoln | 56 hr |
| Mar 18, 1:54 PM CDT | River Flood Warning | LSX | Saint Charles | 8 days |
| Mar 18, 2:36 PM CDT | River Flood Warning | LSX | Callaway, Osage | 3 days |
| Mar 17, 7:47 PM CDT | River Flood Warning | LSX | Fayette | 6 days |
| Mar 18, 1:54 PM CDT | River Flood Warning | LSX | Randolph | 10 days |
| Mar 18, 6:20 PM CDT | Flash Flood Warning | LSX | Marion | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2008Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.